Share this:
dianrib
@dianrib

Posts: 133
Joined: Jun 04, 2018

XANAX withdrawal

Posted by @dianrib, Mon, Jul 16 7:46pm

I found out the hard way how difficult it is to get off Xanax. My MD never warned me of this . 3 days with no Xanax sent me to the ER with 300 BP.. horrid headache, nausea. I thought I was dying or having a stroke . ER team did a brain scan to check. People must be made more aware of this. Check with your Pharmacist. I did not have this problem with Prozac…quit easily.

REPLY

Hi, @dianrib — sounds like it was very difficult to get off of Alprazolam (Xanax). Feeling as though you were dying or having a stroke is scary.

I'd like to invite a few others into this discussion, like @liz223 @max5647@128128terry11t @patricia1955 @blacksilk9 @terra and @toasty, who may have some thoughts about your experiences with coming off of Alprazolam (Xanax) and also may have some experiences of their own with this medication to share.

@dianrib — if you are comfortable, will you share a bit about why you were originally prescribed Alprazolam (Xanax)?

Everyone reacts differently when starting, stopping, & while taking any medication. While this sounds like a very bad experience for you, not everyone will have the same experience. Some of it may have to do with how long you took it, for what you took it, & how quickly you stopped the medication.

I also found it very difficult to get off of xanax. I titrated down slowly but when I stopped it made me feel awful, unable to sleep, and I ended up calling for a refill.
I then went to a rehab in Atlanta and found out my blood sugar levels were 300. They stabilized me and the main protocol was to put me on trazadol. I did not like being locked up but that's the way they do it. The tramadol sedated me and I think it does that to most everyone. I think I would have been able to do it on my own it I had been able to find a Doctor.

MY opinion based on my experience is Xanax is dangerous to get off of ( worse if you take it daily ) . Its meant for occasional use only as my ER MD told me. Xanax sent me to ER with 300 blood sugar & 300 BP A toxic combination. Thought I was having a stroke. FDA may not be doing their job in not warning folks of this horrible withdrawal ! I hate Xanax but feel trapped. MY MD never warned me of this withdrawal problem.

@keruss945

Everyone reacts differently when starting, stopping, & while taking any medication. While this sounds like a very bad experience for you, not everyone will have the same experience. Some of it may have to do with how long you took it, for what you took it, & how quickly you stopped the medication.

Jump to this post

If taken daily Xanax is dangerous PERIOD . According to my ER doctor & pharmacist . Its meant for ' occasional use …/ NOT daily but many are NOT warned. In my opinion,learned the hard way…medical community is lax in their job of explaining what this and other similar drugs can do to you

Hi, @dianrib — wondering how you are doing? I'm also curious if after coming off of Alprazolam (Xanax) your doctor switched you to another medication or other therapy to treat the anxiety or panic for which you'd been given Alprazolam (Xanax)?

@tcccpa — I'm thinking you may have been given trazadone? Are you continuing to take that medication, or are you now on a different treatment?

@keruss945 — if you are comfortable sharing, were you previously taking Alprazolam (Xanax), as well?

I too have been on Xanax that a psych doc put me on some 20 years ago, and he didn't say a word about not stopping the drug at once. After two weeks of being on 0.25 three times daily, I actually started having more gut rumbling( which I think was from the paxil he put me on as well), so he upped the Xanax to 0.5 mg. three times a day.

After two more weeks I just wasn't feeling well, so I dropped the paxil thinking there should be no problem with it, and after a few days I felt worse, so out of despair I chose to quit the Xanax. As you know, after about two days, the pounding headache and severe nausea started. Not knowing what else to do I called the doctor, let him know what symptoms I had and that I had also quit the meds.

Without delay, he said he would prescribe a 25mg suppositories Compazine to use for nausea, and a barbiturate with aspirin and caffeine. Parent got them from the pharmacy in about an hour, and after one Compazine and one tablet of the other, after an hour nausea was gone, and minor headache existed. After a few days my muscles felt limp, but I didn't need the Compazine or the pill anymore either, After a week or so, I went back on my Elavil that I was on when I first went to that psych doc.

I tried another psych doc my primary doctor suggested a couple months later because I just couldn't shake some nervousness I had. Now my pain management doc handles my klonopin which was tried for nerve pain since my psych doc already had me on 4mg, but now after 13 years of 6 mg. klonopin, I would like to try to get the klonopin to 5mg, and I just don't know how to really go about it without some help from other medications that are non-benzo and very little possibility of these other meds causing dependency.

Elavil would be a good choice, but my eyes are so dry, I couldn't take enough Elavil to make a difference. 16 to 17 years ago I was on a combo of using something like 3 mg. klonopin and 2-3 mg. Xanax (all at Night) and I felt like I had much more energy through the day than I do on this 6mg. klonopin. . I just don't feel like I can hold down a full time job and be on 6mg klonopin. Tried stimulants years ago, but my chest just can't tolerate them.

It would seem like an oral dose of Compazine would help with the tapering for a few weeks, but no idea how dry it would make me. I have ideas, but not sure if they're good ideas, and not sure if a doctor would go along with any of them.

Hi, @tapering — that's all helpful background on your history with going off of Alprazolam (Xanax), the ups and downs with tapering off one anti-anxiety medication and then looking for just the right therapy to help you feel good and do well in your full-time job.

As you are looking at these medications, you might look them up here in this Mayo Clinic medication reference: https://www.mayoclinic.org/drugs-supplements.

@tcccpa and @dianrib may have some thoughts for you from their experiences with anti-anxiety/anti-panic medications. @gailb and @keruss945 may also have some insights.

Since you've done all this research, it would make sense to bring it to your doctor (whichever one is now managing any psych medications) and ask him or her about what you've found.

How is your nervousness?

Please login or register to post a reply.